Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 78, NWS Newport/Morehead City, NC

November 11, 2002Dare County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 11, 2002, 1:24 PM EST for Dare County, North Carolina. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 11, 2002, 1:24 PM EST (18:24 UTC)
Expired
Nov 11, 2002, 2:00 PM EST
In force
36 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Dare County, NC

The radar

The Norfolk radar (KAKQ), 149 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.4 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1290 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

402 
WUUS52 KMHX 111824
SVRMHX
NCC055-111900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
123 PM EST MON NOV 11 2002

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 200 PM EST

* AT 123 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM GRANDY TO THE ALLIGATOR          
  RIVER...MOVING EAST AT 35 MPH. WINDS IN EXCESS OF 70 MPH ARE       
  LIKELY WITH THIS LINE OF STORMS.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTHERN SHORES...AND DUCK AROUND 135 PM EST
  KITTY HAWK AROUND 140 PM EST
  KILL DEVIL HILLS AROUND 145 PM EST
  NAGS HEAD...AND MANTEO AROUND 150 PM EST

THIS IS A DANGEROUS LINE OF STORMS. IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR WINDS IN EXCESS OF 70 MPH. PEOPLE OUTSIDE OR IN MOBILE
HOMES SHOULD MOVE TO A SUBSTANTIAL SHELTER...INSIDE A STRONG BUILDING
AND AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3634 7602 3589 7617 3586 7525 3631 7509

14

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 11, 9:01 AM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Nov 11, 9:01 AM EST, 4 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
901 AM EST MON NOV 11 2002

BAND OF SHRA AND TSRA RAPIDLY APPROACHING FROM THE W. SKIES STILL
MCLR E OF I95 AND TEMPS RAPIDLY WARMING. GOOD INSTAB EXPECTED AS
TEMPS APPROACH 80 WITH DEWPTS IN LOWER 70S. MDLS SHOW LOW LVL WINDS
DECREASE A BIT THIS AFTN AS SPREAD ACRS ERN NC...HOWEVER STILL
STRONG ENUF TO PRODUCE DAMAGING WINDS GIVEN EXPECTED STRONG
UPDRAFTS. WL HOLD OFF ON UPDATE TO LATER THIS MORNING SO CAN INCLUDE
WATCH BOX IF NEEDED. CRNT FCST LOOKS PRETTY GOOD WITH HIGH POPS...WL
INCLUDE MENTION OF POSS SEVERE.

MARINE: SCA UP AND NO CHANGES PLANNED WITH DECENT SW FLOW EXPECTED
THIS AFTN AHEAD OF FRNT. STRONG CONVECTION WL BE POSSIBLE AS ACTVTY
TO W MAKES IT TO CST...WL ADD WINDS/SEAS HIGHER NEAR TSTMS.

.MHX...SCA CSTL WTRS AND SOUNDS.

RF
Hazardous weather outlook, Nov 11, 5:00 AM EST, 8 hours 24 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
500 AM EST MON NOV 11 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...
MAINLY THIS AFTERNOON...AND INTO TONIGHT. THE MAIN THREAT WILL BE
DAMAGING WINDS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY...MAINLY THIS AFTERNOON AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...
THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS TUESDAY THROUGH
SUNDAY...HOWEVER...THERE IS THE POTENTIAL FOR HEAVY RAIN TUESDAY
AND TUESDAY NIGHT WHICH COULD CAUSE LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WS

In the hours before

Special weather statement, Nov 11, 11:45 AM EST, 1 hour 39 minutes before
NCZ045-080-092-093-098-111800-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1145 AM EST MON NOV 11 2002

...STRONG THUNDERSTORMS WILL AFFECT
ONSLOW...WASHINGTON...CRAVEN...JONES AND BEAUFORT COUNTIES BY 100 PM
EST...

AT 1145 AM EST...THERE WERE STRONG THUNDERSTORMS EXTENDED  FROM
NORTHERN PITT TO SOUTHWEST DUPLIN COUNTIES.  THE STRONG
THUNDERSTORMS WILL BE NEAR RICHLANDS AT 1245 PM EST. OTHER LOCATIONS
TO BE AFFECTED BY THE STORMS INCLUDE NEW BERN AND TRENTON.

WIND GUSTS IN EXCESS OF 60 MPH AND SMALL HAIL CAN BE EXPECTED WITH
THESE STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW
DOWN ON AREA ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

RP
Local storm report, Nov 11, 11:48 AM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1148 AM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1133 AM    WARSAW                    NC   WIND GUST
11/11/02   DUPLIN                         60 MPH WIND REPORTED ON
                                          INTERSTATE 40 BY PUBLIC

RF
Local storm report, Nov 11, 12:07 PM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1207 PM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1202 PM    WILLIAMSTON               NC   WIND DAMAGE
11/11/02   MARTIN                         TREES DOWN IN WILLIAMSTON
                                          REPORTED BY LAW ENFORCEMENT

RF
Local storm report, Nov 11, 12:21 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1221 PM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1147 AM    KINSTON                   NC   WIND DAMAGE
11/11/02   LENOIR                         TRANSFORMER DAMAGED BY
                                          HIGH WIND REPORTED BY LAW
                                          ENFORCEMENT

RF
Local storm report, Nov 11, 12:30 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY, NC
1230 PM EST MON NOV 11 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1140 AM    GREENVILLE                NC   WIND DAMAGE
11/11/02   PITT                           TREES DOWN HOUSE
                                          DAMAGED REPORTED BY LAW
                                          ENFORCEMENT

RF
Special weather statement, Nov 11, 1:04 PM EST, 20 minutes before
NCZ045>047-080-081-092>095-098-103-104-111900-

SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
104 PM EST MON NOV 11 2002

...STRONG THUNDERSTORMS WILL AFFECT ONSLOW...CARTERET...OUTER BANKS
HYDE...WASHINGTON...MAINLAND HYDE...CRAVEN...JONES...PAMLICO...
BEAUFORT...MAINLAND DARE...OUTER BANKS DARE AND TYRRELL COUNTIES
UNTIL 200 PM EST...

AT 104 PM EST...THERE WERE STRONG THUNDERSTORMS FROM COLUMBIA TO
AURORA...NEW BERN AND CAMP LEJEUNE...MOVING EAST AT 40 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR ROSE BAY AT 120 PM
EST...WHORTONSVILLE AT 125 PM EST...MASHOES AT 130 PM EST...AND PINE
KNOLL SHORES AT 135 PM EST.

OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE ATLANTIC
BEACH...BAYBORO...BEAUFORT...BELHAVEN...CEDAR ISLAND...EMERALD
ISLE...ENGELHARD...HARKERS ISLAND...HAVELOCK...MANNS
HARBOR...MANTEO...MOREHEAD CITY...NAGS HEAD...OCRACOKE...ORIENTAL
AND SWANQUARTER.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EST MONDAY AFTERNOON
FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

JO

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 11, 10:52 AM ESTSevere Thunderstorm WarningMHXGreene, Lenoir38 min
Nov 11, 10:58 AM ESTSevere Thunderstorm WarningMHXDuplin62 min
Nov 11, 11:11 AM ESTSevere Thunderstorm WarningMHXPitt49 min
Nov 11, 11:33 AM ESTSevere Thunderstorm WarningMHXLenoir57 min
Nov 11, 11:35 AM ESTSevere Thunderstorm WarningMHXMartin55 min
Nov 11, 11:57 AM ESTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Onslow63 min
Nov 11, 12:13 PM ESTSevere Thunderstorm WarningMHXWashington47 min
Nov 11, 12:33 PM ESTSpecial Marine WarningMHX27 min
Nov 11, 12:37 PM ESTSpecial Marine WarningMHX83 min
Nov 11, 12:43 PM ESTSpecial Marine WarningMHX92 min
Nov 11, 12:58 PM ESTSpecial Marine WarningMHX47 min
Nov 11, 1:43 PM ESTSpecial Marine WarningMHX47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.